Your weekly issue is 1
now FREE on iPad
Essential clinical info by medical professionals
BONUS FEATURES exclusive to iPad
Combining drugs can lead to serotonin toxicity
AN ANALYSIS of data from the Department of Veterans’ Affairs has found that hundreds of patients may be at risk of serotonin toxicity because they received concomitant prescriptions for more than one serotonergic drug.1
The drugs most commonly involved were selective serotonin reuptake inhibitors (SSRIs) and tramadol.
Giving a monoamine oxidase inhibitor with a serotonergic drug can be life threatening.1 Therapeutic Guidelines: Psychotropic advises against combining serotonergic drugs.
Serotonin toxicity develops within hours of starting a serotonergic drug or an interacting medicine.
There are autonomic, neurological and neuromuscular effects. Patients may present with hyperthermia and flushing confusion or agitation. On examination, there may be tremor, myoclonus, hyperreflexia and clonus.
Sometimes it can be difficult to distinguish serotonin toxicity from the other adverse effects of antidepressants. Therapeutic Guidelines: Toxicology & Wilderness gives advice on how to differentiate serotonin toxicity from similar presentations, such as neuroleptic malignant syndrome and malignant hyperthermia.
If serotonin toxicity is suspected, the drug should be ceased. In severe cases the patient will need to be sedated, intubated, paralysed and cooled down.
Treatment is not usually required for less severe cases. Although ‘antidotes’ have been used, there are no controlled trials of their effectiveness.
If the patient has significant agitation and neuromuscular excitation, oral cyproheptadine may be used. For serotonergic drugs with long half-lives, such as fluoxetine, cyproheptadine can be given three times a day if indicated.
Dr John Dowden
Tags: , Research Update